Methylphenidate and the Risk of New-Onset Seizures.
J Clin Psychiatry. 2020 Jul 21;81(4):
Authors: Andrade C
Attention-deficit/hyperactivity disorder (ADHD) is usually treated with stimulant drugs such as methylphenidate (MPH). ADHD is associated with an increased risk of seizures and, in this context, concerns have been expressed that stimulant drugs, including MPH, may increase the seizure risk. However, 4 large observational studies have found that ADHD drugs in general and stimulant drugs in particular are not associated with increased seizure risk and may, in fact, be associated with a reduced risk of seizures; these studies were largely conducted in children and adolescents, including those with epilepsy, with or without other brain comorbidities. The findings were obtained in both between-subjects and within-subjects analyses; the latter controlled for time-invariant inadequately measured, unmeasured, and unknown confounds. These reassuring results support the results of many small, short-duration trials that found that MPH was not associated with increased seizure risk. One other observational study however found that MPH was indeed associated with an increased risk of seizures, but only during the first 30 days after drug initiation; there was no increase in risk in earlier or later time windows. There are many reasons why this single finding should be viewed with reservation; in any case, even if the finding is valid, the absolute risk of seizures with MPH appears to be very low. It is therefore reasonable to conclude that MPH may be safely used in children and adolescents, even those with a current or past history of epilepsy; however, prudence dictates that attention be paid to potential seizure triggers during the first month of treatment. This risk needs to be specifically reexamined in future research.
PMID: 32726522 [PubMed – as supplied by publisher]